Nebraska, 2011

Flooding in Nebraska, October 1 to 3, 2011

October 1 to 3, 2011 · NWS OAX · 2 events in 2 counties and zones

A record rain event in May in eastern Montana, other storms in April and May in the upper Missouri River basin and snow melt from a much above normal snow pack all combined to bring record high water levels to the Missouri River chain of reservoirs by late spring. 0 million acre feet of runoff above Sioux City during June and July respectively.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A record rain event in May in eastern Montana, other storms in April and May in the upper Missouri River basin and snow melt from a much above normal snow pack all combined to bring record high water levels to the Missouri River chain of reservoirs by late spring. Then residual snow melt and additional rains caused a record 13.8 million and 10.0 million acre feet of runoff above Sioux City during June and July respectively. All of this helped contribute and sustain record releases from the Missouri River Reservoirs from mid June into early August. Releases from Gavins Point Dam, which is the last in the chain, reached around 160,000 cfs by the middle of June and remained that high into early August before dropping to around 90,000 cfs by the end of that month. The releases were then held steady for several weeks in early September to help avoid sloughing of water-logged levees, but releases finally decreased enough by early October to allow river levels to fall below flood stage at all Nebraska points along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 30, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 30, 10:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1147 PM CDT FRI SEP 30 2011

.AVIATION...
06Z TAFS FOR KOMA...KLNK...KOFK.
VFR CONDITIONS WILL CONTINUE THROUGH 02/06Z. PATCHY STEAM FOG
IS POSSIBLE TOWARD MORNING...BUT TAF IMPACT SHOULD BE MINIMAL.
SSE SURFACE WINDS WILL INCREASE INTO 9-15KT RANGE BY NOON SATURDAY
AS HIGH PRESSURE BEGINS MOVING EAST OF MISSOURI VALLEY.

&&

.PREV DISCUSSION... /ISSUED 800 PM CDT FRI SEP 30 2011/

UPDATE...

ISSUED FROST ADVISORY MUCH OF SOUTHWEST IOWA FOR TONIGHT.

DISCUSSION...

WITH RIDGE AXIS SLOW TO PULL EAST OF AREA TNGT AND TEMPERATURES
NEAR 50 AS OF 01Z IN PARTS OF WRN IA...UPDATED FORECAST TO LOWER
LOWS A FEW DEGREES FROM FAR NE NEBR INTO SW IA. ALSO ISSUED FROST
ADVISORY MUCH OF SW IA. DID NOT INCLUDE FAR NE NEBRASKA IN
ADVISORY WHERE 32 OR COLDER LOWS HAVE ALREADY BEEN A LITTLE MORE
WIDESPREAD THIS SEASON BUT FROST ALSO PROBABLE UP THERE.

CHERMOK

PREV DISCUSSION... /ISSUED 640 PM CDT FRI SEP 30 2011/

AVIATION...
00Z TAFS FOR KOMA...KOFK AND KLNK

VFR CONDITIONS AGAIN EXPECTED THROUGH 02/00Z AS SURFACE RIDGE AXIS
SHIFTS FROM MID/LOWER MO VALLEY TO MS VALLEY. PATCHY STEAM FOG
POSSIBLE NEAR BODIES OF WATER/VALLEYS LATE TONIGHT AS SFC
TEMPERATURES DROP INTO 30S...EFFECTS WILL BE VERY LOCAL AND NOT
EXPECTED TO IMPACT TAF SITES APPRECIABLY.

CHERMOK

PREV DISCUSSION... /ISSUED 236 PM CDT FRI SEP 30 2011/

SHORT TERM...TONIGHT THROUGH MONDAY.

MODELS IN VERY GOOD AGREEMENT AN UPPER LEVEL RIDGE
CURRENTLY OVER THE WESTERN CONUS WILL GRADUALLY MIGRATE
EAST AND BECOME SITUATED OVER THE CENTRAL STATES BY EARLY
NEXT WEEK. INCREASING THICKNESSES MEANWHILE WILL ALLOW FOR A
WARMING TREND...CULMINATING WITH HIGHS IN THE MID 80S MONDAY
AFTERNOON.

DEE

LONG TERM...MONDAY NIGHT THROUGH FRIDAY.

WILL SEE SOME SIGNIFICANT PATTERN CHANGES BY THE END OF THE EXTENDED.
FORECAST CONCERNS THROUGH THE LONG TERM WILL BE TEMPERATURES THEN
THE TIMING OF HOW QUICKLY THE MID LEVEL RIDGE SHIFTS EAST AND THE
TROF TO THE WEST BEGINS TO SPREAD SHOWERS AND THUNDERSTORMS INTO THE
MISSOURI RIVER VALLEY.  THERE IS SOME LEAD SHORTWAVE TROF ENERGY
THAT MOVES INTO THE PLAINS WEDNESDAY THRU THURSDAY.  IT IS QUITE DRY
AND THE DEEPER MOISTURE REMAINS TO THE WEST...SO WILL MAINTAIN A DRY
FORECAST.  THURSDAY NIGHT INTO FRIDAY THE MAIN TROF OVER THE ROCKIES
SWINGS INTO THE PLAINS AND DEEPER MOISTURE MAKES IT FARTHER EAST
INTO THE COUNTY WARNING AREA.  STARTED TO INCLUDE SLIGHT CHC POPS
THURSDAY EVENING AND THEN CHC POPS IN THE WEST BY FRIDAY MORNING AND
CONTINUED WITH HIGH CHANCE POPS FOR FRIDAY.

ZAPOTOCNY

AVIATION...18Z TAFS FOR KOMA...KLNK...AND KOFK.

VFR CONDITIONS CONTINUE AS AREA OF SFC HIGH PRESSURE MOVES EWD
ACROSS THE MO RIVER VALLEY THRU PD. LIGHT AND VARIABLE SFC WINDS
WILL BECOME SOUTHEAST BY LATE IN THE PERIOD AS RETURN FLOW SETS UP
BEHIND THE HIGH.

BK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...FROST ADVISORY FROM 3 AM TO 8 AM CDT SATURDAY FOR IAZ043-055-056-
     069-080-091.

&&

DEE/ZAPOTOCNY/KERN
Hazardous weather outlook, Sep 30, 3:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 PM CDT FRI SEP 30 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>090-092-011100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-OTOE-PAGE IA-PAWNEE-PIERCE-PLATTE-
POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-WAYNE-
400 PM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ091-093-011100-
NEMAHA-RICHARDSON-
400 PM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND
BROWNVILLE DOWNSTREAM THROUGH RULO.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Nemaha

When
October 1, 12:00 AM CST to October 3, 1:00 PM CST
Where
Nemaha County, 2.71 mi N of Peru to 2.15 mi ESE of Nemaha
Cause
Heavy Rain
Property damage
$4,000
Reported by
Official NWS Observations
Coordinates
40.519, -95.726

Flooding along the Missouri River finally came to end in Nemaha county in early October as continued decreases in releases from Gavins Point Dam allowed the river at Brownville to fall below its 33 foot flood stage. Earlier in the Summer the river reached a record crest of around 45 feet. At the peak of the flooding Highway 136 in Missouri, and the access road to a nuclear power plant were under water along with recreation areas and farmland along the river. The flooding of Highway 136 prompted the closure of the Brownville, Nebraska bridge over the Missouri River. Over 8,000 acres were covered in flood waters during the peak of the flooding in early summer.

Flood, Richardson

When
October 1, 12:00 AM CST to October 2, 5:15 PM CST
Where
Richardson County, 2.82 mi N of Barada to 6.11 mi ENE of Barada
Cause
Heavy Rain
Property damage
$4,000
Reported by
Official NWS Observations
Coordinates
40.261, -95.577

Flooding along the Missouri River in Richardson county finally ended in early October as decreasing releases from Gavins Point Dam allowed the river to drop below its 17 foot at Rulo. Earlier in the summer the river at Rulo rose to a record crest of around 27 feet by the end of the June. At the height of the flooding, farmland along the river was flooded, along with roads, cabins, recreation areas and a few businesses. Highway 159 in Holt county Missouri flooded by the middle of the June prompting the closure of the Rulo, Nebraska bridge over the Missouri River for the summer.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342854, 342857.